Intrathecal baclofen withdrawal: A rare cause of reversible cardiomyopathy.
Baclofen is commonly used to treat spasticity of central etiology. Unfortunately, a potentially lethal withdrawal syndrome can complicate its use. This is especially true when the drug is administered intrathecally. There are very few cases of baclofen withdrawal leading to reversible cardiomyopathy described in the literature. The authors present a patient with a history of chronic intrathecal baclofen use who, in the setting of acute baclofen withdrawal, develops laboratory, electrocardiogram, and echocardiogram abnormalities consistent with cardiomyopathy. Upon reinstitution of intrathecal baclofen, the cardiomyopathy and associated abnormalities quickly resolve. Although rare, it is crucial to be aware of this reversible cardiomyopathy to ensure its prompt diagnosis and treatment.
Published In/Presented At
Awuor, S. O., Kitei, P. M., Nawaz, Y., & Ahnert, A. M. (2016). Intrathecal baclofen withdrawal: A rare cause of reversible cardiomyopathy. Acute cardiac care, 18(1), 13–17. https://doi.org/10.3109/17482941.2016.1174273
Medicine and Health Sciences
Department of Medicine, Cardiology Division